Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 249, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2001, 6:32 PM CDT for Comanche County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 19, 2001, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 19, 2001, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:40 PM CDT | Hail 2 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 192333 SVRDDC KSC033-200030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 632 PM CDT TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COMANCHE COUNTY IN KANSAS * UNTIL 730 PM CDT * AT 632 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF PROTECTION...MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED PROTECTION AT 700 PM CDT LAKE COLDWATER AT 725 PM CDT COLDWATER AT 730 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3710 9954 3702 9942 3735 9920 3734 9952 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:41 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 19, 2:41 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 PM CDT TUE JUN 19 2001 FRONT JUST NORTH OF P28 AT 18Z AND APPEARED TO HAVE FINALLY STALLED. 12Z ANALYSIS HAD JET MAX OVER DAKOTAS AND MN WITH WEAKER 50KT JET OVER EASTERN COLORADO/WYOMING ROCKIES. MOST OF NORMAL MODEL DATA MISSING TODAY DUE TO BACKUP TEST AT NCEP SO WAS NOT ABLE TO DO QUITE THE SAME LEVEL OF DIAGNOSIS AS USUAL. 700-500MB DELTA T'S AROUND 20 AT 12Z AND MODELS SHOWING ABOUT THIS MUCH MID LEVEL INSTABILITY THROUGH WEDNESDAY NIGHT. PROFILERS AND MODEL DATA SHOW WAA OVER FRONT ALREADY THIS AFTERNOON AND SHOULD CONTINUE NEXT 24 HOURS OR SO. THUS, KEEPING INSTABILITY IN PLACE. FOR TONIGHT WILL GO WITH LIKELY CHANCES OF TSRA WITH A MENTION OF SEVERE FOR P28...CLOSE TO THE FRONT AND LOWS FROM 55 TO 60. WILL CONTINUE LIKELY CHANCES FOR ALL BUT NORTHERN CWA FOR WEDNESDAY THROUGH WEDNESDAY NIGHT AS ELEVATED TSRA SHOULD CONTINUE. THEN GO WITH HIGHS FROM 70 TO 75 WITH UPPER 70S FOR SOUTHEAST AND LOWS IN THE MID 50S. THIS IS JUST A LITTLE LOWER THAN GOING FORECAST. SHOULD GET ANOTHER SURGE OF COLD AIR THURSDAY MORNING AS WV LOOP SHOWING LOBE MOVING SOUTHWARD INTO MONTANA AND SOUTH DAKOTA THIS AFTERNOON. THE MM5 AND 06Z AVN SHOWED THIS PRETTY WELL. WILL PROBABLY GO WITH LOWER 70S FOR MOST OF AREA AND WILL KEEP CHC POPS GOING FOR ALL OF CWA. EXTENDED... IN THE DIAGNOSTICS, THE MOST ROBUST SIGNAL APPEARS TO BE THE OLR HOVMOLLERS FROM CDC WHICH SHOW A CONTINUED TREND TOWARD A MOIST PHASE OF THE MJO WITH THE CONTINUED PERSISTENT AREA OF CONVECTION ALONG AND NORTH OF THE ITCZ FROM THE INDIAN OCEAN EASTWARD THROUGH MALAYSIA. GLOBAL AVERAGE ANGULAR MOMENTUM IN THE NORTHERN HEMISPHERE WESTERLIES REMAINS VERY LOW. THIS ALL APPEARS TO SUPPORT WARM AIR AND HIGHER HEIGHTS CONTINUING FOR THE WESTERN PORTIONS OF NORTH AMERICA WHICH HAS BEEN THE BASIC TREND FOR SOME TIME. THE MEDIUM RANGE MODELS TODAY APPEAR TO HAVE INITIALIZED WELL AND ARE IN GOOD AGREEMENT IN BUILDING A SOUTHWEST TO NORTHEAST ORIENTED UPPER LEVEL RIDGE FROM THE DESERT SOUTHWEST NORTHEAST INTO THE NORTHERN PLAINS WITH TIME. A DIFLUENT FLOW PATTERN AT H5 ARGUES FOR AN EVENING AND OVERNIGHT MCS TYPE PATTERN FOR THE CENTRAL PLAINS FOR FRIDAY. AFTER THAT ALL MODELS AGREE ON A DOMINATE UPPER LEVEL HIGH ACROSS MUCH OF THE CONUS THOUGH THE ECMWF TRIES TO MAINTAIN AN UPPER LOW IN THE GULF OF ALASKA ON MONDAY WHILE THE MRF OPTS TO PROGRESS A SERIES OF WAVES OUT OF THE EASTERN PACIFIC AND ACROSS THE TOP OF THE RIDGE THROUGH SOUTHERN CANADA AND THE NORTHERN TIER OF STATES. WHICHEVER EVENTUALITY IS CORRECT, THE HIGH PLAINS OF KANSAS REMAINS UNDER A HUGE DOMINATE UPPER HIGH WITH DRY AND HOT WEATHER MOST LIKELY. WILL KEEP A CHANCE FOR CONVECTION FOR FRIDAY AND THEN DRY THINGS OUT AND WARM TEMPERATURES NICELY IN ACCORD WITH THE ABOVE REASONING. AM NOW GRATIFIED TO SEE THAT NCEP FOLLOWS THE SAME REASONING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/072 055/072 059 767 GCK 055/073 054/071 058 767 EHA 058/074 054/073 058 7^77 LBL 058/074 054/073 058 777 HYS 057/073 055/071 058 644 P28 062/077 060/075 062 777 .DDC...NONE REITER/JOHNSON
In the hours before
Local storm report, Jun 19, 12:37 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
1237 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 14 N HAYS KS 70 MPH TSTM WIND GUST
06/18/01 ELLIS ESTIMATED. 3 INCH LIVE
TREE BRANCHES DOWN.
REPORTED BY PUBLIC.
POAGEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.